Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Irreducible representations of normal spaces

Author: Leonard R. Rubin
Journal: Proc. Amer. Math. Soc. 107 (1989), 277-283
MSC: Primary 54F45; Secondary 54B25
MathSciNet review: 991708
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We define the notion of irreducible polyhedral representation of a normal space making use of approximate inverse systems. This generalizes the concept of irreducible polyhedral expansions introduced in 1937 by Freudenthal for metric compacta and generalized to uniform spaces by Isbell in 1961. We show that every normal space $ X$ has an irreducible polyhedral representation whose dimension is $ X$ and whose weight is weight $ (X)$. Approximate inverse systems were first introduced by S. Mardešić and this author. The concept generalizes that of inverse system and was essentially used in proving that each Hausdorff compactum of integral cohomological dimension $ \leq n$ is the cell-like image of a Hausdorff compactum of covering dimension $ \leq n$.

References [Enhancements On Off] (What's this?)

  • [En] R. Engelking, Dimension Theory, PWN-Polish Scientific Publishers, Warsaw, 1978. MR 0482697 (58:2753b)
  • [Fr] H. Freudenthal, Entwicklungen von Räumen und ihren Gruppen, Compositio Math. 4 (1937), 145-234. MR 1556968
  • [Hu] S. T. Hu, Theory of Retracts, Wayne State University Press, Detroit, Michigan, 1965. MR 0181977 (31:6202)
  • [Is] J. R. Isbell, Irreducible polyhedral expansions, Indag. Math. 23 (1961), 242-248. MR 0190902 (32:8312)
  • [M1] S. Mardešić, On covering dimension and inverse limits of compact spaces, Illinois J. Math. 4 (1960), 278-291. MR 0116306 (22:7101)
  • [M-R 1] S. Mardešić and L. Rubin, Approximate inverse systems of compacta and covering dimension, Pacific J. Math. 138 (1989), 129-144. MR 992178 (90f:54058)
  • [M-R 2] -, Cell-like mappings and non-metrizable compacta of finite cohomological dimension, Trans. Amer. Math. Soc. (to appear).
  • [M-S] S. Mardešić and J. Segal, Stability of almost commutative inverse systems of compacta, Topology Appl. 31 (1989), 285-299. MR 997496 (90e:54018)
  • [Na] J. Nagata, Modern dimension theory, Heldermann Verlag, Berlin, 1983. MR 698449 (84d:54062)
  • [R-S] L. Rubin and P. Schapiro, Cell-like maps onto non-compact spaces of finite cohomological dimension, Topology Appl. 27 (1987), 221-244. MR 918533 (89b:55002)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54F45, 54B25

Retrieve articles in all journals with MSC: 54F45, 54B25

Additional Information

Keywords: Covering dimension, approximate inverse system, almost commutative system, irreducible representation
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society